Nevada, 2010

Heavy Snow in Nevada, May 10 to 12, 2010

May 10 to 12, 2010 · NWS LKN · 1 event in 1 county or zone

A storm system dumped heavy snow in the Ruby Mountains and East Humboldt Range with most SNOTEL sites reporting between 2 and 3 feet of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A storm system dumped heavy snow in the Ruby Mountains and East Humboldt Range with most SNOTEL sites reporting between 2 and 3 feet of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 10, 2:27 AM PST, 12 hours 3 minutes earlier.

Area forecast discussion, May 10, 2:27 AM PST, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
327 AM PDT MON MAY 10 2010

.SYNOPSIS...A STRONG STORM SYSTEM WILL APPROACH THE SILVER STATE
THIS AFTERNOON...WITH SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF
THE SURFACE COLD FRONT. COLDER AIR WILL RUSH INTO NEVADA TONIGHT
DROPPING THE SNOW LEVELS TO 5000 FEET AT TIMES. WIDESPREAD SNOW
AND RAIN IS EXPECTED ACROSS EASTERN NEVADA THROUGH TUESDAY.
WARMER AND DRIER WEATHER WILL RETURN LATER IN THE WEEK.

&&

.SHORT TERM...MONDAY THROUGH WEDNESDAY NIGHT. WATER VAPOR IMAGERY
SHOWS THE IMPRESSIVE PACIFIC CLOSED LOW OFF THE OREGON COAST THIS
MORNING. RUC ANALYSIS INDICATES A 531 1000-500MB THICKNESS IN THE
CENTER OF THE COLD POOL ALOFT WITH THIS SYSTEM. THIS IS VERY COLD
MARITIME POLAR AIRMASS...WHICH COMBINED WITH ALMOST MID-MAY SUN
ANGLE...SHOULD GIVE US QUITE A DYNAMIC SYSTEM TONIGHT THROUGH
TUESDAY NIGHT. HIGH AND MID LEVEL MOISTURE WILL STREAM INTO THE
REGION TODAY...WITH SHOWERS AND ISOLD TSTMS BREAKING OUT BY
AFTERNOON...AS THE COLD FRONT MOVES INTO NORTHWESTERN NV. THE REAL
ACTION IS EXPECTED TO BEGIN AROUND MIDNIGHT AS THE 545DAM LOW
DIVES ACROSS SOUTHERN NV...SPAWNING SURFACE CYCLOGENESIS OVER THE
UT/NV BORDER. STRONG AREA OF BAROCLINICITY WILL DEVELOP OVER
EASTERN NV...WITH -8 TO -10C 700MB TEMPS MOVING INTO NV ON
NORTHWEST FLOW. THE CAA AND EVAPORATION COOLING WILL ALLOW SNOW
LEVELS TO RAPIDLY DROP AFT 06Z TO AROUND 5K. NOT EXPECTING TOO MUCH
IN THE WAY OF ACCUMULATIONS BELOW 6K FT...ESPECIALLY ON THE WARM
ROADWAYS...BUT TEMPS COULD COOL ENOUGH FOR SLUSHY ACCUMULATION
ABOVE 6K. AS THE 500MB LOW SWINGS THROUGH NV MONDAY NIGHT...IT
WILL SLOW UP WITH THE 700MB LOW CIRCULATION DEEPENING ACROSS
NORTHERN NV. THIS LOOKS LIKE A VERY FAVORABLE 700MB TRACK FOR
NORTHEASTERN NV...WITH STRONG MOIST NW UPSLOPE FLOW...THAT SHOULD
FAVOR HIGH QPF AMOUNTS OVER NORTHERN ELKO COUNTY AND THE RUBY
MOUNTAIN RANGES. THE ECWMF HAS BEEN VERY CONSISTENT WITH THIS
SYSTEM...KEEPING A QPF BULLSEYE OF OVER AN INCH ACROSS ELKO
COUNTY. 700MB LOW WILL FINAL BEGIN TO PULL AWAY DURING TUESDAY
NIGHT...BRINGING THE WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW TO
AND END. HAVE ISSUED A WWA FOR THE ZONE 034 AND 031 DUE TO THE
ABOVE REASONING FROM 06Z-24Z TUESDAY. SHOWERS WILL LINGER INTO
WEDNESDAY ACROSS THE EAST...WITH PARTIAL CLEARING BY WEDNESDAY
NIGHT.

.LONG TERM...THURSDAY THROUGH NEXT MONDAY. LARGE UPPER LEVEL TROUGH
WILL BECOME VERY ELONGATED...STRETCHING FROM THE UPPER MIDWEST
SOUTHWEST THROUGH UTAH AND NEVADA. MODELS ARE IN SOME AGREEMENT WITH
THIS SCENARIO. AS A RESULT...STEEP LAPSE RATES WILL DEVELOP DURING
THURSDAY...THEREFORE LEFT SLIGHT CHANCE POPS IN FOR THE EASTERN HALF
OF THE FORECAST AREA. WARMING ALOFT COMMENCES FOR FRIDAY WITH 500 MB
TEMPERATURES INCREASING TO AROUND -15C OR SO AND HAVE KEPT POPS
BELOW 15 PERCENT. 700 MB TEMPERATURES WARM SEVERAL DEGREES FRIDAY
OVER THURSDAY...RESULTING IN TEMPERATURES SLIGHTLY ABOVE NORMAL.
MODELS HAVE BEEN CONSISTENT IN DEPICTING MORE SIGNIFICANT WARMING
OCCURRING SATURDAY AND SUNDAY WITH VALLEY TEMPERATURES POSSIBLY
SEEING THE MID TO UPPER 70S.

&&

.AVIATION...MAINLY VFR CONDITIONS THROUGH THE MORNING WITH MVFR AT
KELY EARLY MORNING. APPROACHING STORM SYSTEM FROM THE WEST WILL
BRING INCREASING CHANCES FOR -SHRA/HIGH ELEVATION -SHSN AND ISOLATED
-TSRA FROM WEST TO EAST BEGINNING AFTER 10/18Z. CONDITIONS WILL
DIMINISH TO MVFR WITH LOCALLY IFR IN THE HEAVIEST SHOWERS. AFTER
11/00Z ACTIVITY WILL BECOME MORE INTENSE ACROSS EASTERN FORECAST
AREA...EAST OF AND INCLUSIVE OF A BATTLE MOUNTAIN TO AUSTIN LINE.
ACTIVITY TO WANE IN THE WEST AT THE END OF 24-HOUR PERIOD...BUT
REMAIN IN THE EAST. WINDS SW-W15-25 WITH GUSTS AS HIGH AS 35KT
SWITCHING TO THE NW AFTER 11/00Z.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM PDT
TUESDAY ABOVE 6000 FEET FOR NORTHERN ELKO COUNTY.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM PDT
TUESDAY FOR RUBY MOUNTAINS/EAST HUMBOLDT RANGE.

&&

95/86/86
Hazardous weather outlook, May 10, 2:10 PM PST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
310 PM PDT MON MAY 10 2010

NVZ013-030>037-112215-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
310 PM PDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG PACIFIC LOW CONTINUES TO MOVE DEEPER INLAND. THE
PRECIPITATION SHIELD WILL IMPACT NORTHERN AND CENTRAL
NEVADA...BRINGING A WINTRY MIX. GUSTY WINDS WILL ACCOMPANY THIS
STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THIS STORM WILL BE A MULTIPLE DAY EVENT. TUESDAY EXPECT THE SNOW
LEVEL TO PLUMMET ACROSS THE REGION. ADDITIONALLY...EXPECT ANOTHER
ROUND OF STRONG WINDS. SNOW SHOWERS WILL BEGIN TO TAPER OFF LATE TUESDAY.
BY THE END OF THE WEEK...THE RIDGE WILL MOVE BACK INTO THE
WEST...HELPING TEMPERATURES TO REBOUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
May 10, 2:30 PM PST to May 12, 12:30 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Two to three feet of snow fell in the Ruby Mountains and east Humboldt range.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219873.